This site uses cookies to improve your experience and to provide services and advertising. By continuing to browse, you agree to the use of cookies described in our Cookies Policy. You may change your settings at any time but this may impact on the functionality of the site. To learn more see our Cookies Policy.
OK
#Open journalism No news is bad news

Your contributions will help us continue to deliver the stories that are important to you

Support The Journal
Dublin: 15 °C Saturday 15 August, 2020
Advertisement

Survey finds one in six women taking epilepsy medication don’t know the risk it poses to pregnancy

The HSE has estimated that up to 1,250 children may have been impacted in Ireland.

Image: Shutterstock/Valeria Aksakova

A NEW SURVEY carried out by Epilepsy Ireland has found 17% of women who are taking the epilepsy drug sodium valproate (Epilim) are unaware that the drug can cause serious birth defects.

The study also showed that one in three (33%) are unaware that when taken in pregnancy, the drug can cause learning and developmental problems in children.

Children exposed to the drug while in the womb are at a high risk of serious developmental disorders (in up to 30-40% of cases) and congenital malformations (in approximately 10% of cases), according to Epilepsy Ireland.

The HSE has estimated that up to 1,250 children may have been impacted in Ireland between 1975 and 2015.

Strict measures were put in place 2018 to warn women of the dangers of the drug. It must now be initiated by a specialist and can no longer be used in women and girls unless the conditions of a pregnancy prevention programme (called Prevent) are met.

A risk acknowledgement form must also be completed and signed by the patient and prescriber every year.

Epilepsy Ireland identified that less than 30% of women have heard of the mandatory Prevent programme and just 22% have been asked by their healthcare professional to sign the annual risk acknowledgement form.

Epilepsy Ireland CEO Peter Murphy said more needs to be done to educate women who are taking the drug. 

“Despite a number of positive steps taken by the Health Products Regulatory Authority (HPRA) and the HSE in recent years to inform women with epilepsy and to reduce the risk of valproate-related disabilities in children, these measures do not appear to be having the desired effect.

“As well as the pregnancy prevention programme, risk form and new educational
materials, visual warnings have been added to the packaging, while HSE issued
direct correspondence to patients and their GPs and established a temporary
valproate helpline. However, less than one in three (30%) of our respondents
received this letter.”

#Open journalism No news is bad news Support The Journal

Your contributions will help us continue to deliver the stories that are important to you

Support us now

Murphy said there are still far too many women reporting that they have not had a discussion on valproate risk with a healthcare professional.

He added that the data suggests that GPs need to be more proactive with 66% of women who have met their GP about epilepsy since August 2018 say their GP has discussed the risks, compared to 77% of specialists and 83% of epilepsy specialist nurses.

“Pharmacists too have a key role to play by continuing to provide safety information to patients and increasing their communications with patients. All women with epilepsy, as well as parents or carers of girls, must have the information they need to make fully informed choices about their treatment,” Murphy added.

In 2018, the Oireachtas Committee on Health recommended the establishment of an independent inquiry to examine the licencing and use of valproate in Ireland. The previous Minister for Health, Simon Harris noted his Department was closely monitoring a review in the UK. The new Minister for Health, Stephen Donnelly has previously stated that he is in favour of an independent inquiry.

Our colleagues at Noteworthy are proposing to conduct an in-depth investigation into why Irish women were not told for decades about this epilepsy drug, valproate, that causes birth defects. See how you can support this project here.

  • Share on Facebook
  • Email this article
  •  

About the author:

Read next:

COMMENTS (8)

This is YOUR comments community. Stay civil, stay constructive, stay on topic. Please familiarise yourself with our comments policy here before taking part.
write a comment

    Leave a commentcancel